Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2012, 3:55 PM EDT for Dare County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2012, 3:55 PM EDT (19:55 UTC)
- Expired
- Aug 7, 2012, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 133 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682
WWUS82 KMHX 071955
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT TUE AUG 7 2012
NCZ046-047-081-072100-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
355 PM EDT TUE AUG 7 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE AND TYRRELL COUNTIES THROUGH 500 PM EDT...
AT 354 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTH CENTRAL MAINLAND HYDE COUNTY...OR ABOUT 35 MILES SOUTHWEST OF
KILL DEVIL HILLS...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL NORTHEASTERN
MAINLAND HYDE COUNTY...RURAL SOUTHWESTERN MAINLAND DARE COUNTY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3561 7574 3559 7586 3561 7588 3558 7588
3553 7616 3570 7623 3578 7605 3573 7603
3571 7605 3569 7603 3565 7603 3576 7599
3580 7600 3587 7583 3570 7576 3569 7577
3567 7574 3566 7576 3563 7572
TIME...MOT...LOC 1954Z 250DEG 8KT 3565 7609
$$
5What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:08 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 7, 3:08 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 308 PM EDT TUE AUG 7 2012 .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN STALLED JUST NORTH OF THE AREA THROUGH LATE WEEK BEFORE MOVING TO NEAR THE COAST OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM TUESDAY...UPPER RIDGING POSITIONED OFF THE SE COAST AND AN UPPER TROUGH APPROACHING FROM THE NW WILL CONTINUE TO BRING SIGNIFICANT MOISTURE TRANSPORT AND DESCENT UPPER LEVEL DYNAMICS ACROSS THE REGION THROUGH THE NEAR TERM. AFTER A LULL IN PCPN AROUND MID DAY...WE ARE BEGINNING TO SEE SCT SHOWERS/TSTMS RE- DEVELOP IN ADDITION TO WIDESPREAD STORMS ACROSS SE NC LIFTING NE INTO ERN NC. CLOUD COVER HAS LIMITED THE DEGREE OF INSTABILITY WITH MESO ANALYSIS INDICATING AROUND 1500-2000 J/KG OF CAPE AND HAVEN'T SEEN STRONG STORMS DEVELOP YET BUT CANNOT COMPLETELY RULE OUT ISOLATED STORMS APPROACH SEVERE CRITERIA THROUGH AFTERNOON PEAK HEATING WITH DAMAGING WIND GUSTS THE PRIMARY SEVERE THREAT. WITH PW'S AROUND 2.25" THROUGH TONIGHT...HEAVY RAIN WILL BE AN ADDITIONAL THREAT WITH LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS POSSIBLE. THE UPPER TROUGH WITH EMBEDDED SHORTWAVES AND ASSOC JET INCHES CLOSER TO THE REGION OVERNIGHT SHIFTING BEST UPPER LEVEL SUPPORT EWD AND EXPECT HIGHER POPS TO SHIFT TO ALONG THE COAST BY LATE TONIGHT. && .SHORT TERM /WEDNESDAY/... AS OF 245 PM TUESDAY...LITTLE CHANGE IN THE PATTERN FOR WED WITH GOOD MOISTURE TRANSPORT ACROSS THE REGION. BEST UPPER LEVEL SUPPORT AND HIGHEST PW'S WILL BE ALONG THE COAST AND WILL PLACE HIGHEST POPS IN THIS REGION. CLOUD COVER AND PCPN EXPECTED TO LIMIT INSTABILITY AGAIN TOMORROW BUT INLAND AREAS MAY EXPERIENCE A FEW MORE BREAKS IN THE CLOUDS ALLOWING FOR A FEW STRONGER STORMS TO DEVELOP. WITH LIMITED SHEAR THE SEVERE THREAT WILL BE MARGINAL WITH DAMAGING WIND GUSTS THE PRIMARY CONCERN...BUT THE THREAT OF LOCALLY HEAVY PCPN WILL ALSO PERSIST THROUGH WED. CLOUDS AND PCPN EXPECTED TO KEEP TEMPS A LITTLE BELOW NORMAL WITH HIGHS IN THE M80S. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... AS OF 330 AM TUE...FRONTAL BOUNDARY PROGGED TO BE NEAR OR JUST OFF THE COAST WED NIGHT...WITH LIKELY POPS CONFINED TO THE IMMEDIATE COAST. FOR THUR...IT APPEARS A DRIER DAY IS ON TAP WITH A BRIEF RESPITE FROM THE WIDESPREAD RAIN...AS AREA WILL BE UNDER BROAD SW FLOW... THOUGH MAJOR FORCING MECHANISM WELL TO THE WEST OF THE AREA. MED/LONG RANGE MODELS IN GOOD AGREEMENT ON DEEP TROUGH CENTERED OVER THE GREAT LAKES THUR NIGHT...TRANSLATING EASTWARD TOWARDS CENTRAL APPALACHIANS FRI NIGHT. THIS WILL BRING ANOTHER ROUND OF WIDESPREAD SHOWERS THUNDERSTORMS INTO E NC FRI AND SAT. BEST CHANCES ATTM APPEAR TO BE ON SAT...AS E NC WILL BE UNDER RIGHT ENTRANCE REGION OF JET STREAK...TRANSLATING TO STRONG UPPER SUPPORT AND MID LEVEL FGEN ONCE AGAIN. COULD BE A SEVERE TSTORM THREAT AS DEEP LAYER SHEAR WILL BE PRESENT...AND PROVIDED INSTABILITY IS DECENT. RAIN CHANCES MAY LINGER INTO LATE THIS WEEKEND THROUGH EARLY NEXT WEEK...AS THERE ARE INDICATIONS FRONTAL BOUNDARY MAY GET HUNG UP ACROSS E NC. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... /SHORT TERM/THROUGH WEDNESDAY/... AS OF 245 PM TUESDAY...HIGH PRES OFFSHORE AND AN UPPER TROUGH APPROACHING FROM THE NW WILL BRING ABUNDANT MOISTURE ACROSS RTES THROUGH THE TAF PERIOD. SCATTERED TO NUMEROUS SHOWERS AND TSTMS EXPECTED INVOF ALL TERMINALS THROUGH THIS EVENING. BY LATE TONIGHT AND WED...UPPER LEVEL DYNAMICS SHIFT SLIGHTLY EWD PLACING BEST CHANCE FOR SHOWERS AND STORMS ALONG THE COAST. GENERALLY EXPECT VFR CONDITIONS OUTSIDE OF HEAVIER SHOWERS...BUT COULD SEE BRIEF PERIODS OF MVFR VSBYS IN PATCHY FOG LATE TONIGHT. LIGHT SWLY WINDS EXPECTED THROUGH THE TAF PERIOD. /LONG TERM WEDNESDAY THROUGH SATURDAY/... AS OF 330 AM TUESDAY...MUCH DRIER DAY ON THUR ON TAP...WITH CONDITIONS IMPROVING TO VFR ALL AREAS. WILL SEE MORE SHOWER ACTIVITY FRI AND SAT...WITH MORE TEMPO REDUCTIONS TO MVFR OR LOWER POSSIBLE. && .MARINE... /SHORT TERM/THROUGH WEDNESDAY/... AS OF 245 PM TUESDAY...HIGH PRES OFF THE SE COAST WILL CONTINUE TO BRING SWLY WINDS GENERALLY AOB 15 KT THROUGH TONIGHT WITH SEAS AROUND 2-3 FT...ALTHOUGH SLIGHT STRENGTHENING OF THE WINDS...UP TO 20 KT...POSSIBLE ACROSS THE CENTRAL WATERS WITH SEAS BUILDING UP TO 4 FT. GRADIENTS RELAX WED WITH WINDS EXPECTED AROUND 5-10 KT WITH SEAS CONTINUING AROUND 2-4 FT IN A PREDOMINANTLY SELY SWELL AROUND 9 SECONDS. /LONG TERM WEDNESDAY THROUGH SATURDAY/... AS OF 330 AM TUESDAY...SW FLOW WILL PERSIST THROUGH THE LONG TERM... WITH WINDS 15 TO OCNL 20 KT THROUGH FRI. SEAS WILL GRADUALLY BUILD TOWARDS 6 FEET...REACHING 6 FEET SOMETIME LATE FRIDAY...AS WINDS REACH 20 TO 25 KT FRI NIGHT THROUGH SAT AS GRADIENT IS PINCHED WITH AN APPROACHING DEEP TROUGH OF LOW PRES. WINDS AND SEAS DIMINISH TO BELOW SCA LATE IN THE WEEKEND. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...SK NEAR TERM...SK SHORT TERM...SK LONG TERM...TL AVIATION...SK/TL MARINE...SK/TL
Hazardous weather outlook, Aug 7, 4:03 AM EDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 403 AM EDT TUE AUG 7 2012 NCZ029-044>047-079>081-090>095-098-103-104-080815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 403 AM EDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH TONIGHT. HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 7, 3:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT TUE AUG 7 2012
NCZ046-047-081-072100-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
355 PM EDT TUE AUG 7 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE AND TYRRELL COUNTIES THROUGH 500 PM EDT...
AT 354 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTH CENTRAL MAINLAND HYDE COUNTY...OR ABOUT 35 MILES SOUTHWEST OF
KILL DEVIL HILLS...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL NORTHEASTERN
MAINLAND HYDE COUNTY...RURAL SOUTHWESTERN MAINLAND DARE COUNTY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3561 7574 3559 7586 3561 7588 3558 7588
3553 7616 3570 7623 3578 7605 3573 7603
3571 7605 3569 7603 3565 7603 3576 7599
3580 7600 3587 7583 3570 7576 3569 7577
3567 7574 3566 7576 3563 7572
TIME...MOT...LOC 1954Z 250DEG 8KT 3565 7609
5The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:25 PM EDT | Areal Flood Advisory | MHX | Beaufort, Hyde, Martin, Tyrrell, Washington | 80 min |
| Aug 7, 10:20 AM EDT | Special Marine Warning | MHX | 54 min | |
| Aug 7, 5:20 PM EDT | Special Weather Statement | MHX | Dare | 40 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.